Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Austin/San Antonio, TX

April 17, 2009Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2009, 7:03 AM CDT for Kinney County, Maverick County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 7:03 AM CDT (12:03 UTC)
Expired
Apr 17, 2009, 8:00 AM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 37 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 171203
SVREWX
TXC271-323-171300-
/O.NEW.KEWX.SV.W.0037.090417T1203Z-090417T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  NORTHERN MAVERICK COUNTY...

* UNTIL 800 AM CDT.

* AT 701 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES WEST OF
  SPOFFORD...OR 12 MILES NORTHWEST OF QUEMADO...AND MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DARLING AND BRACKETTVILLE.

LAT...LON 2900 10067 2911 10070 2916 10078 2921 10079
      2940 10038 2896 10037
TIME...MOT...LOC 1203Z 269DEG 13KT 2911 10071

$$
3 follow-up statements
000 
WWUS54 KEWX 171211
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT FRI APR 17 2009

TXC271-323-171300-
/O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/
KINNEY TX-MAVERICK TX-
711 AM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN MAVERICK AND SOUTHWESTERN KINNEY COUNTIES...

AT 704 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES WEST OF
SPOFFORD...OR 12 MILES NORTH OF QUEMADO...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING AND BRACKETTVILLE.
THE STORM IS EXPANDING SOUTHWARD AND COULD PRODUCE LARGE HAIL OVER 
THE AREAS JUST TO THE NORTH OF THE COMMUNITY OF QUEMADO BY 730 AM.


LAT...LON 2900 10067 2911 10070 2916 10076 2923 10072
      2940 10038 2896 10037
TIME...MOT...LOC 1209Z 269DEG 13KT 2911 10068

$$
000 
WWUS54 KEWX 171229
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 AM CDT FRI APR 17 2009

TXC271-323-171300-
/O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/
KINNEY TX-MAVERICK TX-
729 AM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES...

AT 727 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST
OF SPOFFORD...OR 9 MILES NORTH OF QUEMADO...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING.

LAT...LON 2918 10062 2925 10038 2896 10037 2900 10067
TIME...MOT...LOC 1229Z 283DEG 14KT 2907 10059

$$
000 
WWUS54 KEWX 171246
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 AM CDT FRI APR 17 2009

TXC271-323-171300-
/O.CON.KEWX.SV.W.0037.000000T0000Z-090417T1300Z/
KINNEY TX-MAVERICK TX-
746 AM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES...

AT 746 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
DARLING...OR 9 MILES NORTHEAST OF QUEMADO...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE SPOFFORD.

LAT...LON 2915 10055 2918 10039 2896 10037 2899 10062
TIME...MOT...LOC 1247Z 283DEG 14KT 2904 10052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:59 AM CDT, 4 minutes earlier.

Area forecast discussion, Apr 17, 6:59 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 AM CDT FRI APR 17 2009

.AVIATION...
SLOW MOVING COMPLEX REMAINS HEALTHY WITH A NEAR SEVERE STORM OVER
DRT. THE LINE OF STORMS SHOULD REACH THE AUS/SAT AREAS BY 15Z WITH
LOCALLY SEVERE STORMS POSSIBLE. AHEAD OF THE LINE, SHOWERS HAVE
BECOME ABUNDANT WHILE THE CIGS AND VSBYS REMAIN MOSTLY IN THE LIFR
CATEGORY. THUS NOT MUCH IMPROVEMENT EXPECTED UNTIL THE LEADING SQUALL
LINE PASSES. SOME BRIEF CLEARING COULD DEVELOP IN THE WAKE OF THE
COMPLEX, WITH MANY AREAS REMAINING UNDER MVFR CIGS. MOST OF THE
MODEL DATA HOLDS ON TO IFR OR WORSE CONDITIONS AFTER 03Z AND A
REPEAT OF SHOWERS/DRIZZLE AND ANOTHER EARLY MORNING TS COMPLEX IS
PROJECTED TO DEVELOP TOWARD THE END OF THE TERMINAL PERIOD.

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT FRI APR 17 2009/

DISCUSSION...
MODELS GENERALLY IN AGREEMENT THROUGH THE NEXT SEVERAL DAYS. AN
UPPER LOW WILL MOVE ACROSS NORTHERN NEW MEXICO TODAY, ALONG THE
OKLAHOMA/KANSAS BORDER SATURDAY, THEN INTO MISSOURI ON SUNDAY. A
DRYLINE/PACIFIC COLD FRONT WILL SLOWLY MOVE EAST INTO AND ACROSS
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY
NIGHT, ALTHOUGH MAY DRIFT SLIGHTLY BACK WEST AT NIGHT. A SERIES OF
MID LEVEL SHORT-WAVES AND UPPER JET STREAKS WILL ROTATE AROUND THE
LOW. WILL MAINTAIN THE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH SATURDAY DUE UPPER LEVEL DIFFLUENCE AND LOWER LEVEL
CONVERGENCE INTERACTING WITH A MOIST AIRMASS (PWS UP TO 1.9
INCHES. CONVECTIVE PARAMETERS INDICATE THE THREAT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES CONTINUING TODAY INTO SATURDAY. HAVE ADDED LLANO COUNTY
TO THE CURRENT WATCH AS BOW ECHO CONTINUES TO TRACK EAST. LOCALLY
HEAVY RAINFALL WITH TOTALS OF 2 TO 4 INCHES CAN ALSO BE EXPECTED
WHICH MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING. WITH THE
UPPER LOW OVER MISSOURI BY SUNDAY, A STRONGER COLD FRONT WILL MOVE
THROUGH THE AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY ENDING RAIN
CHANCES WITH ITS PASSAGE. A DRY NORTHWESTERLY FLOW ENSUES AS THE
LOW OPENS UP ACROSS THE EASTERN STATES AND AN UPPER RIDGE BUILDS
IN THE WESTERN STATES LATE SUNDAY INTO EARLY NEXT WEEK. NIGHTTIME
LOWS WILL BE COOLER DUE TO A DRIER AIRMASS, HOWEVER A DOWNSLOPE
COMPONENT TO THE WIND WILL KEEP HIGHS IN THE UPPER 70S TO LOWER
80S. MIDDLE TO LATE NEXT WEEK, FLOW ALOFT BECOME ZONAL, WITH THE
ECMWF MOVING A WEAK SHORT-WAVE ACROSS THE AREA FRIDAY. SOUTHERLY
FLOW RETURNS MIDDLE OF THE WEEK WITH LOWS SHOWING A WARMING TREND
AS LOWER LEVEL MOISTURE INCREASES. THIS MAY LEAD TO SLIGHT CHANCE
POPS JUST BEYOND THIS FORECAST CYCLE NEXT FRIDAY.

FIRE WEATHER...
WETTING RAINS ARE EXPECTED ACROSS MUCH OF THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY. RELATIVE HUMIDITIES
WILL BRIEFLY FALL BELOW 20 PERCENT DURING THE AFTERNOON HOURS
SATURDAY THROUGH WEDNESDAY, HOWEVER WINDS WILL GENERALLY BE AROUND
10 MPH OR LESS AND THE EXPECTED WETTING RAINS WILL TEMPER THE FIRE
WEATHER CONDITIONS BY CAUSING SOME GREENUP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  65  78  58  81 /  90  60  80  30  -
AUSTIN BERGSTROM INTL AIRPORT  77  64  75  54  78 /  90  60  80  30  -
NEW BRAUNFELS MUNI AIRPORT     76  66  78  55  81 /  80  60  70  30  -
BURNET MUNI AIRPORT            72  61  77  54  79 /  90  60  70  20  -
DEL RIO INTL AIRPORT           81  62  86  55  84 /  30  50  20  -   -
GEORGETOWN MUNI AIRPORT        75  63  75  55  79 /  90  60  70  30  -
HONDO MUNI AIRPORT             77  64  80  54  81 /  70  60  50  10  -
SAN MARCOS MUNI AIRPORT        75  66  79  56  80 /  90  60  70  30  -
LA GRANGE - FAYETTE REGIONAL   77  66  77  59  80 /  80  60  70  30  -
SAN ANTONIO INTL AIRPORT       76  66  77  57  82 /  80  60  60  20  -
STINSON MUNI AIRPORT           77  66  78  57  83 /  80  60  60  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI APR 17 2009

TXZ171>173-183>194-202>209-217>225-228-181045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
531 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN
ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS
OVER 2 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4
INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE
WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.

In the hours before

Special weather statement, Apr 17, 1:26 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 AM CDT FRI APR 17 2009

TXZ183-202-217-170715-
KINNEY-MAVERICK-VAL VERDE-
126 AM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK AND VAL
VERDE COUNTIES...

AT 126 AM CDT...NWS METEOROLOGISTS WERE TRACKING A STRONG
THUNDERSTORM 20 MILES WEST OF QUEMADO...MOVING EAST AT 20 MPH. THIS
THUNDERSTORM COULD BECOME SEVERE AS IT TRACKS TOWARD THE RIO GRANDE
AT THE KINNEY AND MAVERICK COUNTY LINE. THIS IS A LARGE THUNDERSTORM
THAT COULD ALSO EXPAND INTO EXTREME SOUTHERN VAL VERDE COUNTY.

ANOTHER AREA OF DEVELOPING THUNDERSTORMS WAS LOCATED 25 MILES WEST
OF PANDALE...MOVING EAST AT 15 MPH. THESE SLOW MOVING THUNDERSTORMS
COULD INTENSIFY TO PRODUCE BOTH SEVERE WEATHER AND VERY HEAVY
RAINFALL.

PEOPLE IN MAVERICK...VAL VERDE AND WESTERN KINNEY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
Special weather statement, Apr 17, 6:18 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT FRI APR 17 2009

TXZ183-202-171215-
KINNEY-VAL VERDE-
618 AM CDT FRI APR 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY AND VAL VERDE
COUNTIES...

AT 615 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR AMISTAD VILLAGE...OR 6 MILES NORTHWEST OF DEL RIO...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM COULD BRIEFLY BECOME SEVERE AS IT CROSSES THE RIO GRANDE
AND AFFECTS THE DEL RIO AREA.

PEOPLE IN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...AMISTAD VILLAGE AND DEL RIO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Apr 17, 6:46 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI APR 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             2 NW DEL RIO            29.40N 100.92W
04/17/2009  E0.70 INCH       VAL VERDE          TX   PUBLIC

            PEA TO DIME SIZE HAIL ALONG WITH STRONG WINDS.

&&

EVENT NUMBER 00484

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:24 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde51 min
Apr 16, 11:09 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde36 min
Apr 17, 4:52 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde113 min
Apr 17, 7:38 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano39 min
Apr 17, 7:40 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano35 min
Apr 17, 8:03 AM CDTRiver Flood WarningEWXVal Verde43 hr
Apr 17, 8:10 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more50 min
Apr 17, 8:17 AM CDTRiver Flood WarningEWXVal Verde18 hr
Apr 17, 8:59 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis46 min
Apr 17, 9:23 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano3 hr
Apr 17, 9:47 AM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Apr 17, 11:18 AM CDTAreal Flood AdvisoryEWXFayette, Lavaca117 min
Apr 17, 11:48 AM CDTSevere Thunderstorm WarningEWXFrio27 min
Apr 17, 1:32 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca, Lee118 min
Apr 17, 2:25 PM CDTFlash Flood WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more4 hr
Apr 17, 2:47 PM CDTTornado WarningEWXFayette, Lavaca28 min
Apr 17, 5:10 PM CDTSevere Thunderstorm WarningEWXLee35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.